Babak Rahimi-Ardabili*, Ramin Pourandarjani, Peiman Habibollahi and Amir Mualeki
Corresponding author: Babak Rahimi-Ardabili firstname.lastname@example.org
BMC Clinical Pharmacology 2006, 6:7 doi:10.1186/1472-6904-6-7
(2007-03-07 14:58) University of Calgary
Rahimi-Ardabili et al. should be commended for this study of finasteride-induced depression.
Too often, the literature concerned with drug-induced depression has consisted only
of case-reports, and there is certainly a need for studies such as theirs.
The study finds a small increase in average BDI ratings after two months of finasteride
treatment. The difference (slightly more than one half of one point on the scale)
is statistically significant, but a change in mean or median ratings on such a scale
is not necessarily clinically significant.
Depression is a syndrome, and small changes in BDI scores could occur as a result
of changes in a few symptom items without there actually being a change in the frequency
of clinically significant depression. It is also possible to have changes in symptom
ratings that occur within a range of scores that have no clinical significance.
It would be very interesting to identify the subset of subjects with no or minimal
depressive symptoms at baseline, and then determine the frequency with which clinically
significant depressive symptoms emerged over the 2 month follow-up period (ie. the
incidence or risk of depression) in this group.
As the authors point out - controlled studies will be needed to determine whether
the risk is elevated in finasteride treated patients. Ideally, such studies would
randomize finasteride exposure in order to control for confounding by indication and/or
Professor, University of Calgary, CANADA
BioMed Central Ltd unless otherwise stated. Part of Springer Science+Business Media.